Vol 17, No 2 (2010)
Review Article
Published online: 2010-03-29

open access

Page views 820
Article views/downloads 2385
Get Citation

Connect on Social Media

Connect on Social Media

Propofol infusion syndrome and Brugada syndrome electrocardiographic phenocopy

Andrés Ricardo Pérez Riera, Augusto Hiroshi Uchida, Edgardo Schapachnik, Sergio Dubner, Celso Ferreira Filho, Celso Ferreira
Cardiol J 2010;17(2):130-135.

Abstract

This anesthetic drug may cause a rare condition named propofol infusion syndrome, characterized by unexplained lactic acidosis, lipemia, rhabdomyolysis, cardiovascular collapse and Brugada-like electrocardiographic pattern or Brugada electrocardiographic phenocopy changes following high-dose propofol infusion over prolonged periods of time.
Several articles have contributed to our understanding of the cause of the syndrome, and the growing number of case reports has made it possible to identify several risk factors. Uncertainty remains as to whether a genetic susceptibility exists.
The favorable recovery profile associated with propofol offers advantages over traditional anesthetics in clinical situations in which rapid recovery is important. Propofol is a safe anesthetic agent, but propofol infusion syndrome is a rare lethal complication.
(Cardiol J 2010; 17, 2: 130-135)

Article available in PDF format

View PDF Download PDF file